Kentucky, 2009

Damaging Wind in Kentucky, March 8, 2009

March 8, 2009 · NWS ILN · 1 event in 1 county or zone

A few severe thunderstorms developed across northern Kentucky during the late afternoon as a strong low pressure system and an associated cold front moved through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A few severe thunderstorms developed across northern Kentucky during the late afternoon as a strong low pressure system and an associated cold front moved through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 8, 3:00 PM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Mar 8, 3:00 PM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
400 PM EDT SUN MAR 8 2009

.SYNOPSIS...
LOW PRESSURE TRACKING THROUGH THE LOWER GREAT LAKES WILL SEND A
FAST-MOVING COLD FRONT THROUGH THE OHIO VALLEY LATE THIS EVENING.
HIGH PRESSURE WILL BRIEFLY BUILD INTO THE REGION ON MONDAY. A WARM
FRONT WILL LIFT NORTH ACROSS THE OHIO VALLEY MONDAY NIGHT AND
TUESDAY...IN ADVANCE OF ANOTHER LOW PRESSURE SYSTEM.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
POTENTIAL SEVERE WEATHER ON THE DOORSTEP OF THE CWA SO WILL NEED
TO KEEP THIS SOMEWHAT BRIEF. CURRENTLY SEEING SOME LOW-TOPPED
SEVERE CONVECTION MOVING INTO CENTRAL INDIANA...AND THIS LINE WILL
MOVE INTO THE WESTERN PORTIONS OF THE CWA OVER THE NEXT FEW HOURS.
LOW-LEVEL SHEAR ACROSS ALL OF THE CWA WILL BE SUPPORTIVE OF
ROTATION AND TORNADOES AS THIS LINE MOVE THROUGH. BIG QUESTION IS
HOW UNSTABLE WE WILL BE...ESPECIALLY GIVEN THE OVERCAST SKIES
WHICH HAVE BEEN IN PLACE ALL DAY. NONETHELESS...NOT MUCH
DIFFERENCE IN THE LOW-LEVEL AIRMASS OVER SW OH THAN WHAT IS
CURRENTLY OVER CENTRAL INDIANA WHERE TORNADOES HAVE BEEN
REPORTED...SO IT IS POSSIBLE THAT SEVERE THREAT WILL SPREAD INTO
THE WESTERN CWA THIS EVENING. FOR THIS REASON TOR WATCH 50 HAS
BEEN ISSUED FOR AREAS ALONG AND WEST OF I-75 THROUGH 8 PM. AFTER
COORDINATION WITH SPC...DECIDED TO KEEP WATCH CONFINED TO THE
WESTERN CWA THROUGH THIS TIME SINCE EVOLUTION OF INSTBY IS HIGHLY
IN QUESTION. IF IT APPEARS INSTBY IS SUPPORTIVE OF SEVERE THREAT
FURTHER EAST LATER TONIGHT...WATCH WILL LIKELY BE EXPANDED LATER
ON.

AFTER FRONT MOVES THROUGH...NEARLY VERTICAL LOW-LEVEL THETA SFCS
AND 50-KT LOW LEVEL JET WILL SUPPORT GUSTS TO NEAR 40-KT ACROSS
THE NORTHERN 3/4 OF THE CWA FOR A FEW HOURS. ISSUED A WIND ADVY
FOR THIS AREA THROUGH 5 AM.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
CONDITIONS DRY OUT ON MONDAY AS HIGH PRESSURE BUILDS IN FROM THE
WEST. HIGH WILL BE QUICK TO MOVE EAST OF THE REGION MONDAY
NIGHT...ALLOWING FOR A WARM FRONT TO MOVE UP FROM THE SOUTHWEST
MONDAY NIGHT AND TUES. GOOD ISENT LIFT WITH THIS FEATURE...SO
INCREASED POPS TO HIGH-END LIKELY ACROSS THE NORTHWEST HALF OF
THE CWA. ANOTHER FRONT WILL SWEEP ACROSS THE REGION TUESDAY NIGHT.
SIGNIFICANT MODEL DIFFERENCES WITH THE TIMING OF THIS FRONT...WITH
THE NAM MUCH SLOWER THAN THE GFS. WENT CLOSER TO THE ECMWF WHICH
IS PLAYING THE MIDDLE-OF-THE ROAD SOLN. THIS BRINGS THE FRONT INTO
THE CENTRAL CWA BY 12Z WEDS.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
CONSIDERABLE VARIABILITY IN MODEL RUNS RESULTS IN QUITE A BIT OF
UNCERTAINTY REGARDING THE POSITION OF THE COLD FRONT AT THE
BEGINNING OF THE PERIOD. FOLLOWING ENSEMBLE MEANS AND ECMWF SEEMS
MOST PRUDENT AT THIS POINT. THIS SUGGESTS THAT THE FRONT WILL BE IN
THE PROCESS OF MOVING ACROSS THE FORECAST AREA WEDNESDAY MORNING.
SHOWERS WILL CONTINUE TO OCCUR AHEAD OF THE FRONT. DUE TO
UNCERTAINTIES OPTED TO ONLY GO WITH HIGH CHANCE POPS IN THE
EASTERN ZONES. APPEARS THAT HIGHS WILL BE EARLY WITH FALLING
READINGS THROUGH THE REST OF THE DAY.

HIGH PRESSURE WILL BUILD IN THROUGH THE REST OF THE WEEK. THIS WILL
BRING A RETURN TO BELOW NORMAL TEMPERATURES. READINGS WILL MODERATE
OVER THE WEEKEND. THERE ARE SOME INDICATIONS THAT A SYSTEM MAY BRING
A CHANCE OF RAIN BY SUNDAY. BUT THERE IS TOO MUCH UNCERTAINTY THAT
FAR OUT IN TIME TO VARY FROM A DRY FORECAST.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
MVFR CIGS MOVING INTO CWA. SCT SHRA ACROSS AREA WITH BRIEF LOWER
VSBYS THROUGH EVENING. COLD FRONT WITH SCT TSRA WILL PUSH THROUGH
THIS EVENING. A FEW STORMS MAY CONTAIN HAIL AND WIND GUSTS IN
EXCESS OF 40 KNOTS. WILL MONITOR FOR TIMING OF POSSIBLE SEVERE
STORMS. WINDS OUTSIDE STORMS WILL BE STRONG THROUGH EARLY MORNING
THEN DIMINISH THROUGH THE DAY ON MONDAY. SOME GUSTS MAY BE 30 T0
40 KNOTS THIS EVENING THROUGH AROUND MIDNIGHT. MVFR CIGS SHOULD
LINGER BEHIND FRONT OVERNIGHT MAINLY ACROSS DAY AND CMH AREA. SOME
HIGHS CLOUDS WILL MOVE INTO ON MONDAY AHEAD OF NEXT SYSTEM BUT
WILL HOLD OFF ON INCLUDING THESE UNTIL LATER FCST WITH NEAR TERM
OF MORE CONCERN.

OUTLOOK...MVFR CEILINGS AND VISIBILITIES POSSIBLE AGAIN TUESDAY
AND TUESDAY NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WIND ADVISORY UNTIL 5 AM EDT MONDAY FOR OHZ026-034-035-042>046-
     051>056-060>065-070>074-077>080.
KY...WIND ADVISORY UNTIL 5 AM EDT MONDAY FOR KYZ091>093.
IN...WIND ADVISORY UNTIL 5 AM EDT MONDAY FOR INZ050-058-059-066-
     073>075-080.

&&

SYNOPSIS...HAWBLITZEL
NEAR TERM...HAWBLITZEL
SHORT TERM...HAWBLITZEL
LONG TERM...
AVIATION...
Hazardous weather outlook, Mar 8, 5:25 PM EST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
625 PM EDT SUN MAR 8 2009

INZ050-058-059-066-073>075-080-KYZ091-092-OHZ034-035-042-043-051-060-
061-070-077-091000-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-BOONE-KENTON-MERCER-AUGLAIZE-DARKE-SHELBY-MIAMI-PREBLE-
MONTGOMERY-BUTLER-HAMILTON-
625 PM EDT SUN MAR 8 2009

...WIND ADVISORY IN EFFECT UNTIL 5 AM EDT MONDAY...
...TORNADO WATCH 50 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

KYZ096>100-OHZ081-082-088-091000-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-ADAMS-PIKE-SCIOTO-
625 PM EDT SUN MAR 8 2009

...SEVERE THUNDERSTORM WATCH 51 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY AND SOUTH CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

WESTERLY WINDS WILL GUST UP TO 40 MPH TONIGHT IN THE WAKE OF A
COLD FRONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

KYZ093-OHZ026-044>046-052>056-062>065-071>074-078>080-091000-
CAMPBELL-HARDIN-LOGAN-UNION OH-DELAWARE-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-WARREN-
CLINTON-ROSS-HOCKING-CLERMONT-BROWN-HIGHLAND-
625 PM EDT SUN MAR 8 2009

...WIND ADVISORY IN EFFECT UNTIL 5 AM EDT MONDAY...
...SEVERE THUNDERSTORM WATCH 51 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN KENTUCKY...CENTRAL
OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO
AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

KYZ089-090-094-095-091000-
CARROLL-GALLATIN-OWEN-GRANT-
625 PM EDT SUN MAR 8 2009

...TORNADO WATCH 50 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN KENTUCKY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

WESTERLY WINDS WILL GUST UP TO 45 MPH TONIGHT IN THE WAKE OF A
COLD FRONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

In the hours before

Local storm report, Mar 8, 4:27 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
527 PM EDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TORNADO          1 N MILAN               39.14N 85.13W
03/08/2009                   RIPLEY             IN   TRAINED SPOTTER

            BRIEF TOUCHDOWN REPORTED IN A RURAL AREA ONE MILE NORTH
            OF MILAN. SOME DEBRIS WAS REPORTED.

&&

HATZOS
Special weather statement, Mar 8, 5:27 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
627 PM EDT SUN MAR 8 2009

OHZ045-051>054-061>063-082300-
FAYETTE OH-GREENE OH-CLARK OH-MADISON OH-MIAMI OH-CHAMPAIGN OH-
UNION OH-MONTGOMERY OH-
627 PM EDT SUN MAR 8 2009

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MONTGOMERY...SOUTHERN
UNION...CHAMPAIGN...EASTERN MIAMI...MADISON...CLARK...GREENE AND
NORTHWESTERN FAYETTE COUNTIES THROUGH 700 PM EDT...

AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM ST. PARIS TO
PHONETON TO WEST CARROLLTON...MOVING EAST AT 60 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...WEST
CARROLLTON...PARK LAYNE...MEDWAY...CRYSTAL LAKES...THACKERY...
RIVERSIDE...OAKWOOD...DIALTON...WRIGHT-PATTERSON AFB...OVERLOOK-PAGE
MANOR...KETTERING AND NORTH HAMPTON.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

The radar

The Cincinnati radar (KILN), 85 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Boone

When
March 8, 5:47 PM EST to 5:51 PM EST
Where
Boone County, 1 mi NW of Florence
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.990, -84.633

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157210.